Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 88, NWS Billings, MT

August 7, 2016Big Horn County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Aug 7, 2016, 5:01 PM MDT for Big Horn County, Montana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2016, 5:01 PM MDT (23:01 UTC)
Expired
Aug 7, 2016, 5:45 PM MDT
In force
44 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Big Horn County, MT

The radar

The Billings radar (KBLX), 99 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2103 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:47 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 7, 2:47 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Billings MT
247 PM MDT SUN AUG 7 2016

.SHORT TERM...valid for Mon and Tue...

Little in the way of changes for the short term period...with
models remaining to be consistent on prevalent southwest flow
aloft ahead of approaching upper level low...and unsettled pattern
through the period. Temps will also continue to around season
average through the period...but trending cooler Tuesday.

Strong shortwave is beginning to move into the region...with
showers and thunderstorms...which are expected to cross the
region. Isolated strong to severe thunderstorms are
possible...especially east. First wave of showers may reduce
strength of next round of development in the west this
afternoon...but east zones look like could support stronger storms
as well. Therefore...not completely convinced that strongest
activity will be in the northwest zones...even though most current
model data still support stronger development in that area.

The surface low shifts east of the area by Monday morning with
more westerly flow sliding in behind it. The SFC low does move
quite quickly out of the region...ushering in northwest sfc
wind...but southwest flow aloft remains in place...with more
shortwave activity through the area. Convective development
appears to be isolated in coverage...with best potential in high
terrain...but am not confident enough to carry no pops across
plains...especially with recent precip totals. Therefore have
carries isold pops across the region...as shortwave ridging
develops monday evening/night.

Upper level low begins push into the region early Tuesday
morning. Models point to some cooler air...and reasonably strong
shortwave/cold front passage through the region tuesday. Timing is
a mess with this wave...with varying degrees of impact
coverage...but models do tend to agree that the main low will lift
north of the cwa as is proceeds eastward...keeping best chances
north. AAG

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

Medium range guidance in overall good agreement as eyes will
continue to be on an upper low that will slowly shift east across
southern Canada through Thursday. This track to the north will
keep much of our region in a wedge of drier westerly flow for
Wednesday into Thursday. Some monsoon moisture could linger across
northern WY and southeast MT on the southern edge of the system
and so will keep the thunderstorm chances going there. Elsewhere,
continuing the trend of drier conditions. An associated cold
frontal passage early Wednesday will keep temperatures a bit
cooler for the middle of next week with mainly lower 80s. Upper
heights build behind the system for late in the week into next
weekend for mostly dry conditions and another warming trend.
Temperatures for next weekend look to rise back above normal to
mostly 90s. Frieders

&&

.AVIATION...

Scattered showers and thunderstorms will continue into tonight.
Storms will initially occur in western areas (KLVM/KBIL) in the
late afternoon and early evening then shift into eastern MT
(KMLS) during the evening and overnight hours. Local MVFR
conditions in heavy rain will be possible along with wind gusts to
40kts near any storms. Otherwise VFR conditions will prevail.
Frieders

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 061/089 057/088 058/084 058/083 057/086 057/090 061/093
    41/U    22/T    21/U    12/T    21/B    11/U    11/U
LVM 051/087 049/086 047/084 049/083 049/085 049/090 052/091
    42/T    22/T    21/U    12/T    21/B    11/U    11/U
HDN 060/091 057/092 058/087 056/084 056/087 056/092 059/096
    41/U    22/T    21/U    12/T    21/B    11/U    11/U
MLS 061/089 058/092 058/087 060/084 059/086 059/089 062/095
    41/U    22/T    22/T    22/T    21/B    11/U    11/U
4BQ 061/091 059/092 059/089 061/082 058/086 058/089 060/095
    32/T    22/T    23/T    22/T    21/B    11/U    11/U
BHK 064/088 058/090 059/086 058/082 056/082 055/085 057/091
    31/B    22/T    33/T    21/B    11/B    11/U    11/U
SHR 058/089 053/093 055/088 054/082 052/085 052/088 055/093
    32/T    22/T    12/T    22/T    21/B    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Aug 7, 8:05 AM MDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
805 AM MDT SUN AUG 7 2016

MTZ028>042-056>058-063>068-WYZ098-099-080415-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
805 AM MDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL OCCUR ACROSS THE REGION INTO
THIS EVENING WITH GUSTY WINDS AND HAIL. AN ISOLATED SEVERE STORM
WILL BE POSSIBLE WITH WIND GUSTS TO 60 MPH AND HAIL TO AROUND ONE
INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 4:10 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
410 PM MDT SUN AUG 7 2016

MTZ038-057-WYZ098-099-072315-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY-
NORTHEAST BIG HORN MOUNTAINS WY-
410 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 408 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF FORT
SMITH TO 10 MILES WEST OF BURGESS JUNCTION AND SPREADING EAST AND
NORTHEAST AT 30 MPH.

VERY HEAVY RAIN...DIME SIZE HAIL...AND WIND GUSTS OF 50 TO 55 MPH
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...DAYTON...LODGE GRASS...FORT SMITH...BUSBY...
BIG HORN...PARKMAN...ST. XAVIER...BURGESS JUNCTION...
ROSEBUD BATTLEFIELD PARK...STORY...UCROSS...WYOLA...
TONGUE RIVER RESERVOIR...KIRBY...BANNER...
CROW INDIAN RESERVATION AND NORTHERN CHEYENNE INDIAN RESERVATION.

LAT...LON 4460 10738 4461 10744 4468 10755 4470 10762
      4468 10767 4471 10769 4472 10775 4477 10775
      4479 10783 4482 10782 4500 10790 4501 10824
      4505 10824 4505 10822 4506 10824 4521 10813
      4551 10811 4557 10698 4456 10654 4456 10737
TIME...MOT...LOC 2208Z 251DEG 28KT 4523 10814 4495 10784 4447 10773

DOBBS

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:42 PM MDTSpecial Weather StatementBYZSweet Grass48 min
Aug 6, 7:28 PM MDTSpecial Weather StatementBYZGolden Valley47 min
Aug 6, 7:32 PM MDTSpecial Weather StatementBYZMusselshell43 min
Aug 6, 8:23 PM MDTSpecial Weather StatementBYZMusselshell, Yellowstone37 min
Aug 6, 9:02 PM MDTSpecial Weather StatementBYZMusselshell, Yellowstone43 min
Aug 6, 9:45 PM MDTSpecial Weather StatementBYZYellowstone60 min
Aug 6, 10:32 PM MDTSpecial Weather StatementBYZBig Horn, Rosebud, Treasure58 min
Aug 6, 10:38 PM MDTAreal Flood AdvisoryBYZMusselshell, Yellowstone3 hr
Aug 6, 11:28 PM MDTSpecial Weather StatementBYZRosebud, Treasure62 min
Aug 7, 12:28 AM MDTSpecial Weather StatementBYZPowder River62 min
Aug 7, 4:10 PM MDTSpecial Weather StatementBYZBig Horn65 min
Aug 7, 5:06 PM MDTSpecial Weather StatementBYZPowder River54 min
Aug 7, 5:44 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud61 min
Aug 7, 5:16 PM MDTSpecial Weather StatementBYZSheridan59 min
Aug 7, 5:34 PM MDTSevere Thunderstorm WarningBYZSheridan56 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.